Many medications have negative impacts on your dental health. Aside from prescription and over-the-counter drugs, vitamins, minerals, and herbal supplements can cause dental issues such as inflamed gums, dry mouth, taste changes, and bone loss.
How medications affect dental health
Saliva helps clean your mouth, but when its flow is changed, and your mouth gets dry, gum infections and tooth decay are likely to develop.
Common medications responsible for dry mouth include:
• High blood pressure drugs
• Parkinson’s disease medications
If you experience dry mouth due to your medication, you can talk to your doctor about possibly finding a different medication that may not have the side-effect. If that option is not immediately possible, you can increase your water or liquid intake or try artificial saliva products to reduce the dryness.
Anticoagulants and aspirins belong to the category of medications called blood thinners and reduce blood clotting. Although they are beneficial for averting heart attacks and strokes, they can start gum bleeding, usually during oral surgery.
If you have a dental appointment, ensure you notify your dentist of any medications you are using so that they can take necessary steps towards alleviating bleeding. Also, consider using a soft-bristled toothbrush and be gentle during flossing to prevent gum bleeding.
Some medications can make your mouth taste bitter or metallic. In some cases, the medicines may alter some meals’ taste. Examples of such medicines include cardiovascular drugs, Flagyl, stimulants (for ADD/ADHD), and nicotine skin patches.
If you find this side effect unbearable, talk to your doctor about changing the medication.
Soft Tissue Reactions
The soft tissues in your mouth may develop sores, inflammations, and discoloration due to prescription drugs such as immunosuppressive agents, oral contraceptives, and blood pressure medications.
If you are experiencing soft tissue reactions, notify your dentist to know what dental care treatment will help alleviate the pain.
Also known as gingival overgrowth, swollen gums happen due to immunosuppressant drugs, anti-seizure drugs, and calcium channel inhibitors. If you are on any of these medications, you need to be cautious when flossing and brushing. Talk to your dentist to get proper instructions.
Risk of Cavities
Some medications like antifungal agents, antacids, cough drugs, and vitamins contain sugar that may potentially cause cavities.
Here is what you can do…
• Take medicines in tablet form
• Do not take the medication before bedtime
• Take the medicines while eating
• Brush with fluoride toothpaste or try sugarless gum
• Seek preventive dental care
Teeth and Gum Discoloration
Some drugs can change the appearance of your gum or teeth. Minocycline may cause a black stain on your teeth and dark discoloration on your gum. Chlorhexidine (used for gum disease) also causes teeth stains.
If you notice discoloration, consider asking your dentist about teeth whitening options that could help.
Medications such as corticosteroids can degrade the bone supporting your teeth. Using bisphosphonate (used for osteoporosis) may cause osteonecrosis of the jawbone, which damages the jawbone.
In the case of osteonecrosis, the dentist may recommend nonsteroidal anti-inflammatory drug or antibiotic to reverse any bone loss.
We are always ready to answer any additional questions you may have. Contact our office today!
Request an appointment in our Burbank dentist office here: https://www.olivefamilydentist.com.
There are varying types of floss and tips for flossing, and there is no standard way that is best for everyone. In fact, there is no rule that states you cannot have more than one …
Ahhh... Who does not love that minty freshness that comes from a daily swish of mouthwash? In addition to freshening your breath, mouthwash promotes better oral health. If you read the label, you'll discover that …
Every year, three million people in the U.S. undergo dental implant procedures, and the number keeps increasing yearly. Although the procedure is common, it is reasonable to be nervous about the implantation process. Dental anxiety …
Porcelain dental veneers are one of the most innovative inventions in the world of cosmetic dentistry. Dental veneers can make poor-looking teeth appear alluring, sturdy and natural. But what happens when they get damaged due …